Illinois, 2005

Winter Weather in Illinois, December 8, 2005

December 8, 2005 · NWS PAH · 12 events in 12 counties and zones

One to three inches of snow fell across much of southern Illinois. The lowest amounts were about an inch near Metropolis, along the Ohio River.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to three inches of snow fell across much of southern Illinois. The lowest amounts were about an inch near Metropolis, along the Ohio River. The three-inch amounts extended from Pinckneyville eastward to Benton and Harrisburg. Amounts were even higher along the Interstate 64 corridor and in the Lower Wabash Valley. The precipitation started as sleet and freezing rain, especially along and east of a Cairo to Harrisburg line. Roads were very slippery, resulting in numerous accidents. Over 50 accidents occurred in Franklin County in just a few hours. Traffic on Interstate 57 was partially blocked by a jackknifed semi-trailer in Franklin County south of Benton. At the Benton interchange of I-57, a northbound exit ramp was shut down. Some of the accidents on Interstate 57 involved injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 8, 3:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Dec 8, 3:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST THU DEC 8 2005

.DISCUSSION...
FIRST WINTER STORM OF THE SEASON LURKING JUST TO OUR WEST AND SOUTH
EARLY THIS MORNING. REGIONAL MOSAIC SHOWED A LARGE AREA OF PRECIPITATION
MOVG STEADILY NE ACROSS CENTRAL ARKANSAS. SNOW WAS ACROSS A GOOD PART
OF CENTRAL AND WESTERN MISSOURI AS WELL.

GFS AND NAM ARE IN GENERAL AGREEMENT WITH THE LARGE SCALE FEATURES.
MODELS SHIFT SUBSTANTIAL FORCING AND MOISTURE ACROSS THE FA
THROUGH THE MORNING HOURS...SHIFTING TO OUR EASTERN COUNTIES BY EARLY
AFTERNOON. PRECIP TYPE DEFINITELY A CHALLENGE...ESPECIALLY ACROSS
WESTERN KENTUCKY. BUFKIT FORECAST SOUNDINGS OFF THE NAM AND GFS BOTH
SHOW ALL PRECIP TYPES POSSIBLE ACROSS WEST KENTUCKY...WITH GENERALLY
SNOW ALONG AND NORTHWEST OF THE OHIO AND WABASH RIVERS. BOTH MODELS
SUGGEST BEST QPF OVER WEST KENTUCKY AS WELL...WHICH LINES UP WELL
WITH HPC GUIDANCE. WILL HAVE R/ZR/IP/S FOR COUNTIES BORDERING TN.
WILL KEEP MORE SLEET AND SNOW WITH A CHANCE OF A LITTLE ZR NORTH OF
THERE TOWARD THE OHIO RIVER. WITH THAT SAID...MADE ADJUSTMENTS TO
CURRENT WARNINGS AND ADVISORIES. SEE THE WWA SECTION BELOW FOR DETAILS.
IN TERMS OF AMOUNTS...GFS AND NAM SUGGEST GREATEST ACCUMULATION OF
SNOW MAY BE OVER EVV TRI STATE...WITH AN AXIS EXTENDING SW CLOSE TO
THE OHIO RIVER...AND ACCUMULATIONS ANYWHERE FROM 2 TO 4 INCHES.
JUST SOUTH OF THIS AXIS...WHERE MORE OF A MIX IS POSSIBLE AMOUNTS
SHOULD BE A LITTLE LOWER. AMOUNTS SHOULD BE A LITTLE LOWER AS WELL
FROM PTNS OF SE MISSOURI INTO SW ILLINOIS. OVERALL...STILL A
RELATIVELY LOW CONFIDENCE CALL AT THIS POINT.

EXPECT A RAPID DEPARTURE OF THE PRECIPITATION...FIRST OVER SE MISSOURI
THIS AFTERNOON...ENDING ACROSS THE REMAINDER OF THE REGION BY
EARLY EVENING. WITH THE MID LEVEL TROF HANGING BACK JUST A
TAD...THE PRECIP MAY END AS A PERIOD OF LIGHT DRIZZLE/FREEZING
DRIZZLE.

DRY WX IS FORECAST TO RETURN FOR FRIDAY THROUGH THE WEEKEND. THE MID
TROPOSPHERIC FLOW WILL REMAIN FAIRLY AMPLIFIED...WITH A BROAD TROF
OVER THE EASTERN U.S. AND RIDGING OVER THE WEST. TEMPERATURES SHOULD
MODERATE SLIGHTLY INTO THE WEEKEND...BUT REMAIN AT OR BELOW NORMAL.

NO CHANGES MADE TO THE LONG RANGE PORTION OF THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SNOW ADVISORY TODAY FOR UNION COUNTY.

     WINTER STORM WARNING TODAY AND EARLY THIS EVENING FOR THE
     LAND BETWEEN THE LAKES AND PENNYRILE REGIONS.

     WINTER WEATHER ADVISORY TODAY FOR FAR WESTERN KENTUCKY

MO...SNOW ADVISORY TODAY FOR MOST OF SOUTHEAST MISSOURI.

     WINTER WEATHER ADVISORY TODAY FOR MISSISSIPPI AND NEW MADRID
     COUNTIES.

IL...SNOW ADVISORY TODAY ALL AREAS.

IN...SNOW ADVISORY TODAY FOR GIBSON AND POSEY COUNTIES.

     WINTER STORM WARNING TODAY AND EARLY THIS EVENING FOR PIKE...
     VANDERBURGH...WARRICK AND SPENCER COUNTIES.

&&

CN
Hazardous weather outlook, Dec 8, 4:29 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CST THU DEC 8 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
429 AM CST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ILLINOIS...
SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW IS EXPECTED TODAY...ACROSS MUCH OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...WITH A MIXTURE
OF SNOW...SLEET AND FREEZING RAIN OVER PORTIONS OF WESTERN KENTUCKY.
ACCUMULATIONS OF WINTRY PRECIPITATION CAN BE EXPECTED...MAKING
FOR HAZARDOUS TRAVEL CONDITIONS. FOR THE LATEST WARNINGS AND
ADVISORIES...REFER TO OUR LATEST WINTER WEATHER MESSAGE PRODUCT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOW...SLEET OR
ICE ACCUMULATIONS TODAY.

CN

In the hours before

Special weather statement, Dec 8, 6:19 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
619 AM CST THU DEC 8 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081430-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
619 AM CST (719 AM EST) THU DEC 8 2005

...A WINTRY MIX OF RAIN...SNOW...SLEET AND FREEZING RAIN WILL
CONTINUE THROUGH THE EARLY MORNING HOURS....

PRECIPITATION WILL FALL AS MAINLY SLEET AND SNOW WEST OF THE
MISSISSIPPI RIVER BEFORE CHANGING OVER TO ALL SNOW SHORTLY AFTER
SUNRISE. FREEZING RAIN WILL FALL OVER WEST KENTUCKY EARLY THIS
MORNING BEFORE CHANGING OVER TO ALL SNOW LATER THIS MORNING.

AT 630 AM...A THIN LAYER OF ICE HAD ALREADY ACCUMULATED ON SIDEWALKS
AND VEHICLES CREATING HAZARDOUS CONDITIONS. MCCRACKEN COUNTY
OFFICIALS HAVE REPORTED NUMEROUS ACCIDENTS DUE TO SLICK ROADS THIS
MORNING.

PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE HAZARDOUS
TRAVEL CONDITIONS TODAY. BE PREPARED FOR SLIPPERY ROADS AND
SIDEWALKS. LIMITED VISIBILITIES WILL ALSO BE A HINDRANCE.

HOOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
December 8, 8:00 AM CST to 3:00 PM CST
Where
Alexander forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
December 8, 8:00 AM CST to 3:00 PM CST
Where
Massac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 8, 8:00 AM CST to 3:00 PM CST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 8, 8:00 AM CST to 3:00 PM CST
Where
Pope forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 8, 8:00 AM CST to 2:00 PM CST
Where
Pulaski forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 8, 9:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 8, 9:00 AM CST to 3:00 PM CST
Where
Hardin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 8, 9:00 AM CST to 2:00 PM CST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 8, 9:00 AM CST to 3:00 PM CST
Where
Johnson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
December 8, 9:00 AM CST to 3:00 PM CST
Where
Saline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 8, 9:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
December 8, 9:00 AM CST to 3:00 PM CST
Where
Williamson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485611, 5485616, 5485617, 5485618, 5485619, 5485612, 5485613, 5485614, 5485615, 5485620, 5485621, 5485622.